BOSTON, MASSACHUSETTS. More than a third of postmenopausal women in the United States use some form of hormone therapy (estrogen alone or a combination of estrogen and progesterone/progestin). Researchers at the Harvard Medical School and the Brigham and Women's Hospital how report that hormone replacement therapy (HRT) can lead to dry eye syndrome. Dry eye syndrome can be debilitating and cause corneal infection and, in some cases, permanent visual impairment.
The study involved 25,665 postmenopausal female health professionals who provided information about their use of HRT when entering the study and 12 and 36 months thereafter. They also provided information regarding the presence of dry eye syndrome 48 months after entering the study. Women who had never used HRT were found to have the lowest (5.9 per cent) prevalence of the syndrome. Women who had used estrogen by itself (even as little as 1 mg/day or less) had the highest incidence (9.1 per cent) and women who had used estrogen combined with progesterone/progestin had an intermediate prevalence of dry eye syndrome (6.7 per cent).
The researchers conclude that HRT with estrogen alone increases the risk of developing dry eye syndrome
by 69 per cent while the use of estrogen plus progesterone/progestin increases it by 29 per cent. They also
found that each additional 3-year use of HRT increases the risk by 15 per cent. They recommend that
physicians who care for women on HRT should watch out for symptoms of dry eye